Heavy Snow, Big and Little Wood River Region
- When
- December 6, 6:00 PM MST to December 7, 1:00 PM MST
- Where
- Big and Little Wood River Region forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
Heavy snow fell in the central mountains and eastern highlands. Amounts of 10 to 24 inches were common above 6500 feet.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Heavy snow fell in the central mountains and eastern highlands. Amounts of 10 to 24 inches were common above 6500 feet. Some of the higher amounts were 17 inches at Bear Canyon, 15 inches at Crab Creek, 24 inches at Lost Wood Divide and 16 inches at Swede Peak. 8 inches fell at Galena Lodge and 12 inches were reported in Ketchum.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 6, 2:00 PM MST, 4 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 200 PM MST SAT DEC 6 2003 .DISCUSSION... BROAD UPPER TROF IN PACIFIC STILL SLOWLY WORKING EAST. EXTENSIVE MOISTURE STILL ADVECTED INTO SE IDAHO ON STRONG SOUTHWESTERLY FLOW AHEAD OF THE PACIFIC TROF. RIGHT NOW IN WARM SECTOR WITH SNOW LEVELS AROUND 6500 FEET. ISLAND PARK STARTED PRECIPITATING AGAIN AND RIGHT AT 32 DEGREES. SEVERAL SHORT WAVES INDICATED ON WATER VAPOR LOOP AND TOUGH TO TIME THE BURSTS OF PRECIP THAT WILL OCCUR. GALENA LODGE AT 7200 FEET HAD ABOUT 10 INCHES OF WET SNOW OVERNIGHT WITH SNOW CONTINUING TODAY...KETCHUM CHANGED OVER TO RAIN. WINTER STORM ONGOING IN CENTRAL MOUNTAINS ABOVE 6500 FEET AND TONIGHT IN UPPER SNAKE HIGHLANDS. CURRENT RADAR STILL SHOWING BEST PRECIP SOUTH OF STANLEY TO DRIGGS LINE OVER SOUTH CENTRAL HIGHLANDS AND SNAKE RIVER PLAIN. EACH SUCCESSIVE RUN OF MESOETA HAS BEEN SLOWING DOWN PASSAGE OF COLD FRONT. CURRENT RUN HAS SFC LOW ON OR/ID BORDER AT 06A WITH FRONT TRAILING SOUTH. LOW AND COLD FRONT MOVES THROUGH SUN VALLEY BETWEEN 09 AND 12Z WITH FRONT BETWEEN BURLEY AND POCATELLO AT 15Z. HEAVIEST PRECIP SHOULD COME WITH THIS SFC FRONT OVERNIGHT AND SUNDAY MORNING. BIG PROBLEM IS TIMING FRONT AND CONTINUED SLOWING DOWN BY MODELS. FOR NOW WILL KEEP WARNING GOING FOR CENTRAL MTS AND UPPER SNAKE HIGHLANDS. WITH EXTREME SOUTHEAST STAYING IN WARM SECTOR THROUGH THE NIGHT WILL KEEP SOUTHEASTERN MOUNTAINS OUT OF WARNING AS SNOW LEVELS UP AROUND 7000 FEET ALL NIGHT SO POPULATED AREAS SHOULD STAY RAIN UNTIL MORNING WHEN FRONT MOVES THROUGH. WILL GO CATEGORICAL PRECIP ALL ZONES TONIGHT AS EVERYONE AT SOME POINT WILL HAVE PRECIP. SNAKE RIVER PLAIN STAYS ALL RAIN AS WELL AS ALL VALLEYS THIS EVENING. CENTRAL MOUNTAIN VALLEYS SHOULD TURN TO SNOW AROUND MIDNIGHT WITH FRONTAL PASSAGE. THINK SNAKE RIVER PLAIN WILL GET PERIOD OF SNOW RIGHT BEHIND COLD FRONT SUNDAY MORNING. HAVE SEEN MANY TIMES MODELS HOLD COLD AIR TOO FAR BACK BEHIND FRONT AND DESPITE RAIN INDICATED ALL DAY SUNDAY THINK TURNOVER WILL BE MORE RAPID WITH COLD AIR MUCH CLOSER TO FRONT AND MOVING IN MORE QUICKLY THAN MODELS INDICATING. BASIC SNOW AMOUNTS OF 1 TO 2 FEET IN HIGH ELEVATIONS OF CENTRAL MTNS...DOWN TO 3 TO 6 INCHES IN VALLEYS. 8 TO 12 INCHES IN UPPER SNAKE HIGHLANDS THROUGH SUNDAY WITH UP TO 6 INCHES IN SOUTHEASTERN HIGHLANDS. SNOW SHOULD GRADUALLY DIE DOWN WEST TO EAST DURING DAY SUNDAY LINGERING IN EXTREME EAST MOST OF DAY. NORTHWEST FLOW MONDAY WITH CONTINUED COOLER WEATHER. SOME MOUNTAIN SNOW SHOWERS BUT MAINLY DRY WEATHER. RIDGING MOVES IN TUESDAY AHEAD OF NEXT PACIFIC SYSTEM WITH A CHANCE FOR THE NEXT PRECIPITATION BY WEDNESDAY. CHANCES WILL CONTINUE THROUGH THURSDAY WITH DRYING BEHIND SYSTEM FOR FRIDAY AND SATURDAY. LOOKS LIKE SHOULD BE COLD ENOUGH FOR SNOW WITH EXCEPTION OF LOWEST VALLEYS. GK .PIH WATCHES/WARNING/ADVISORIES...WINTER STORM WARNING HAS BEEN ISSUED. SEE BOIWSWPIH FOR DETAILS. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO IDAHO 530 AM MST SAT DEC 6 2003 IDZ017>023-031-032-061200- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 530 AM MST SAT DEC 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO .DAY ONE... A WINTER STORM WARNING HAS BEEN ISSUED FOR TONIGHT THROUGH SUNDAY MORNING FOR THE CENTRAL IDAHO MOUNTAINS AND THE UPPER SNAKE HIGHLANDS. A STRONG PACIFIC STORM SYSTEM WILL MOVE ACROSS EASTERN IDAHO TODAY THROUGH SUNDAY. SNOW WILL ACCUMULATE ABOVE 6500 FEET THIS AFTERNOON...WITH SNOW LEVELS DROPPING TO THE VALLEY FLOORS OVERNIGHT. THE HEAVIEST SNOWFALLS ARE EXPECTED IN THE CENTRAL IDAHO MOUNTAINS AND THE UPPER SNAKE HIGHLANDS WHERE AS MUCH AS 14 INCHES MAY OCCUR BY SUNDAY AFTERNOON. STRONG WINDS WILL RESULT IN BLOWING AND DRIFTING SNOW IN THE HIGHER PASSES AND CANYONS. .DAYS TWO THROUGH SEVEN... ANOTHER PACIFIC STORM SYSTEM IS DUE IN EASTERN IDAHO BY MIDWEEK. SNOW IS AGAIN POSSIBLE...ESPECIALLY IN THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS. REPORTS SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES. HEDGES
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328050, 5328051, 5328052.